I am completely confused. I have been having multiple problems since I had my gallbladder removed in Dec 2009. I went to my GI doc on 03/04/10 and he ordered TSH and other lab tests. My TSH was undetectable (<0.005). My PCP ordered a free T4 and it was 3.19 (twice what it should be). She said that my thyroid was overactive and sent me for thyroid uptake scan (note: I've been gaining weight like crazy, not losing) on 03/11/10. Thyroid was barely visible on scan (supposed to resemble a butterfly--mine just showed two small dots) and uptake was 1.2% after 4 hrs and .05% after 24 hrs (should be at least 5%). I was told then that my thyroid was underactive. When asking my PCP how this was possible--one extreme to another in just one week, she said that my scan showed severe thyroiditis and my thyroid was probably inflamed and kicked out a lot of hormone resulting in undetectable TSH last week. And she said that now, since scan showed underactive thyroid, that my TSH is probably normal or high now----guess what? It's not. I had it done on 03/12/10 and it's still so low it's undetectable. My T3 uptake is normal (35) and total T4 is high (16.6). My T7 is a little high as well (5.8). I need help. How can I possibly be hyper and hypo at the same time? And to such severity. I am miserable. I barely have energy to get out of bed, but I'm still working. I have a very stressful job and I know that doesn't help. I cry all the time. I can't exercise...I have no strength. If anyone can give feedback on this I would greatly appreciate it. PLEASE HELP ME. I've been sick since Feb 2009 with multiple problems--stomach ulcers, non-functional gallbladder, borderline diabetic and now this. Here are my symptoms:
• heart feels like it's skipping a beat, racing and having heart palpitations
• pulse is unusually fast
• pulse, even when resting or in bed, is high
• hands are shaking, I'm having hand tremors
• I feel hot when others feel cold, I am feeling inappropriately hot or overheated
• I'm having increased perspiration
• Warm skin
• Increased appetite, yet nauseated all the time
• Severe fatigue, extremely exhausted
• Itchy, dry skin
• Rash on arms
• More frequent bowel movements
• Nervous, irritable
• muscles feel weak, particularly the upper arms and thighs
• difficulty getting to sleep, staying asleep, or going back to sleep after awakening in the middle of the night
• pains, aches in joints, hands and feet
• anxiety, panic attacks
• feelings of worthlessness
• difficulty concentrating
• weight gain (30 lbs in 11 mos, then 12 lbs more after gallbladder removed, despite no increase in calories)
• more feelings of sadness
• disinterest in daily activities (happily married w/ 18yr old daughter and I don't want to be around even them)
• no sex drive
• getting more frequent infections, that last longer
• shortness of breath and tightness in the chest
• eyes feel sensitive to light
• recurrent sinus infections
• vertigo, lightheadedness
• unable to lose weight with diet/exercise (even when exercising, now I'm too weak to exercise)
• Feeling run down, sluggish, lethargic
• but NO tenderness in neck/thyroid area
I had additional lab work on 03/12/10 as well, but no results yet. I'll post as I receive. I had spent so much money on tests, in addition to the frustration and actual symptoms on my condition, that I am at the end of my rope.
when the thyroid is inflammed the hormone runs into the bloodstream from the folicles damaged by the inflammation; at the same time the thyroid's ability to take iodine is very low.[BUT the patient is hypothyroid] The subacute thyroiditis can be supported by elevated ESR rate; the inflammation usually lasts up to 2 months, then it resolves however if alot of tissue is damaged the hypothyroidism may result.
This condition is treated by antiinflammatory pain killers in severe cases.
Thank you for the information! I manage the same physicians' office where my PCP is but we haven't had a lot of time to explain these details. I could not understand how I could be both hyper and hypo, but she explained that I'm hyper because of the severe thyroiditis releasing all the hormone rapidly (resulting in the extremely low TSH) and then not functioning at all, showing as underactive on thyroid scan. She is putting me on medical leave for two weeks to see how I do, longer if needed. She spoke to an endocrinologist that said there's no treatment for this, other than steroids, or coincidentally, Questran (I've been taking that for about a month now for daily diarrhea--thought to be caused by having my gallbladder removed, but now I'm thinking it's from the thyroid problems). The endocrinologist said that Questran would help absorb the excess thyroid hormone. thanks again for your feedback...I am so discouraged, but great to have resources on this website.
My other lab results came in today. THYROGLOB AB was 1000. PCP says likely Hashimoto's Thyroiditis. She is going to check sed rate, ANA, RA and ANITI CCP in a month to rule out other autoimmune diseases. I am working the rest of this week and then on medical leave for 2 weeks to see if rest will resolve this issues. Any feedback on these test results? Thanks!
With your antibodies at 1000, you have Hashimoto Autoimmune Disease (hashi's) and rest will not cure this.
You will need replacement meds, usually a T4 med (Thyroxin) to start off with.
Some have been known to have as high as 4000 so it looks like your thyroid is on its way out and is not functioning as it should.
But with proper treatment and researching all you can, this is manageable.
At the given moment the T4 levels in BLOOD are very high; this causes TSH to go very low; this in turn shuts thyroid off. Then, after T4 levels in blood will be used up the TSH will go up and undamaged part of the thyroid begins to function again; depends how much good tissue is left, you later may either have normal T4 levels or may develop hypo
It's my understanding that I've already developed hypo...I have test results indicating both. TSH extremely low...free T4 extremely high, but thyroid uptake scan .05% -- my doc contacted an endo and said there is no treatment for now...just treat some of the symptoms with Inderal and Questran. In a few weeks, will have more labs done and may start steroids. I can't function like this. This is so confusing...
And all of this happened within a week...TSH low, free T4 high, so I was sent to have thyroid uptake scan. They could barely see my thyroid on their monitor, not until about 5 min into the scan. Uptake 0.05% so overactive one week, underactive the next. My TSH has been checked again this week and still so low it's undetectable. Endo said there was no treatment until the thyroid burns out and I become hypo, but until then I'm out of work due to the symptoms. Even yesterday, starting at 5am, I had periodic stabbing pain in my eye--couldn't even close it when this happened...it was gush water and then be okay, but my nose would start running. Now my eye just hurts and it's swollen, upper and lower lids. I figure it has something to do with this thyroid dz...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.